Alert archive / California / High Wind Watches in 2018

High Wind Watch 1, NWS San Diego, CA

January 6, 2018Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Jan 6, 2018, 8:36 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jan 8, 2018, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2018, 8:36 PM PST (04:36 UTC)
In effect from
Jan 8, 2018, 4:00 PM PST
Expired
Jan 7, 2018, 8:15 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWUS76 KSGX 070436
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
836 PM PST Sat Jan 6 2018

CAZ060>062-065-071400-
/O.NEW.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
836 PM PST Sat Jan 6 2018

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

The National Weather Service in San Diego has issued a High Wind
Watch...which is in effect from Monday afternoon through late
Tuesday night. 

* Winds...The first significant storm of the season will bring
  strong winds to the SoCal deserts Monday afternoon through
  Tuesday night. The strongest winds will be on Tuesday with gusts
  possibly up to 75 mph along the desert slopes and immediately
  below the mountain passes. 

* Visibility...Could be significantly reduced in areas of blowing
  dust and sand, most likely Monday afternoon through Monday night.
 
* Impacts...Winds of this magnitude will make for difficult travel
  conditions, especially for high-profile vehicles, and could
  cause property damage. Travelers along Interstates 8, 10, and 
  15 and U.S. 395 could experience adverse travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

jmb

weather.gov/sandiego
3 follow-up statements
837 
WWUS76 KSGX 071334
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
534 AM PST Sun Jan 7 2018

CAZ060>062-065-072200-
/O.CON.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
534 AM PST Sun Jan 7 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...

* Winds...The first significant storm of the season will bring
  strong winds to the SoCal deserts Monday afternoon through
  Tuesday night. The strongest winds will be on Tuesday with gusts
  from 55 to 75 mph along the desert slopes and immediately below
  the mountain passes. 

* Visibility...Could be significantly reduced in areas of 
  blowing dust and sand, most likely Monday afternoon through 
  Monday night. 

* Impacts...Winds of this magnitude will make for difficult 
  travel conditions, especially for high-profile vehicles, and 
  could cause property damage. Travelers along Interstates 8, 
  10, and 15 and U.S. 395 could experience adverse travel 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Brotherton/Moede
621 
WWUS76 KSGX 072107
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
107 PM PST Sun Jan 7 2018


CAZ060>062-065-080600-
/O.CON.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
107 PM PST Sun Jan 7 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...

* Winds...The first significant storm of the season will bring 
  strong winds to the SoCal deserts Monday afternoon through 
  Tuesday night. The strongest winds will be on Tuesday with 
  potential gusts from 55 to 75 mph along the desert slopes and 
  immediately below the mountain passes. 

* Visibility...Could be significantly reduced in areas of 
  blowing dust and sand, most likely Monday afternoon through 
  Monday night. 

* Impacts...Winds of this magnitude will make for difficult 
  travel conditions, especially for high-profile vehicles, and 
  could cause property damage. Travelers along Interstates 8, 
  10, and 15 and U.S. 395 could experience adverse travel 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

JAD
300 
WWUS76 KSGX 080415
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
815 PM PST Sun Jan 7 2018

CAZ060>062-065-081400-
/O.UPG.KSGX.HW.A.0001.180109T0000Z-180110T1200Z/
/O.NEW.KSGX.HW.W.0001.180109T0000Z-180110T1200Z/
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Victorville, Hesperia, Apple Valley, 
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, and Desert Hot Springs
815 PM PST Sun Jan 7 2018

...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 4 AM PST
WEDNESDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from 4 PM Monday to 4 AM PST
Wednesday. The High Wind Watch is no longer in effect. 

* Winds...The first significant storm of the season will bring
  strong winds to the SoCal deserts Monday afternoon through
  Tuesday night. The strongest winds will be Tuesday with gusts 55
  to 75 mph along the desert slopes and immediately below the
  mountain passes. Elsewhere peak gusts will be 45 to 55 mph.

* Visibility...Could be significantly reduced in areas of blowing
  dust and sand, most likely Monday afternoon and Monday night. 

* Impacts...Winds of this magnitude will make for difficult
  travel, especially for high-profile vehicles, and could cause
  property damage. Travelers along Interstates 10 and 15 and U.S.
  395 could experience adverse conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ058-081400-
/O.NEW.KSGX.HW.W.0001.180109T0000Z-180110T1200Z/
San Diego County Mountains-
Including the cities of Julian and Pine Valley
815 PM PST Sun Jan 7 2018

...HIGH WIND WARNING IN EFFECT FROM 4 PM MONDAY TO 4 AM PST
WEDNESDAY...

The National Weather Service in San Diego has issued a High Wind
Warning...which is in effect from 4 PM Monday to 4 AM PST
Wednesday. 

* Winds...High winds over the SoCal mountains with gusts 55 to 75
  mph at times. Strongest winds will be over the crests and along
  the desert slopes Tuesday and Tuesday night. 

* Impacts...Winds of this magnitude will make for difficult
  travel, especially for high-profile vehicles, and could cause
  property damage. Travelers along Interstate 8 could experience
  adverse conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CAZ043-048-050-057-552-554-081400-
/O.NEW.KSGX.WI.Y.0001.180109T0600Z-180110T0000Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Santa Ana Mountains and Foothills-
Orange County Coastal Areas-Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, 
Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, 
Fullerton, and Mission Viejo
815 PM PST Sun Jan 7 2018

...WIND ADVISORY IN EFFECT FROM 10 PM MONDAY TO 4 PM PST
TUESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 10 PM Monday to 4 PM PST
Tuesday. 

* Main Impact...The first significant storm of the season will
  bring strong winds to Orange County, the Inland Empire, and San
  Diego coast and valleys Monday night through Tuesday afternoon.
  The strongest winds will make for a tough commute Tuesday
  morning with gusty southwest winds of 35 to 45 mph, which could
  cause isolated property damage and downed trees.

* Timing...S to SW winds will become gusty Monday night. The strongest
  winds will be Tuesday morning between 4 and 10 AM as a very 
  strong cold front sweeps across SoCal. Gusty W to NW winds will 
  continue through Tuesday afternoon up to 35 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

jmb

weather.gov/sandiego

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 6, 1:28 PM PST, 7 hours 8 minutes earlier.

Area forecast discussion, Jan 6, 1:28 PM PST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PST Sat Jan 6 2018

.SYNOPSIS...
Partly cloudy and mild through the weekend. The season's first
significant precipitation event is expected Monday and Tuesday as a
Pacific storm system arrives from the northwest. In the meantime,
temperatures will remain above average and patchy fog will continue
over the coastal waters and develop locally inland each night and
morning. High pressure and dry weather will return for the remainder
of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A veil of high clouds was drifting east across SoCal this afternoon
with a few lenticular clouds near the mountains. At 1 PM PST...radar
continued to show weak echoes drifting east off the coastal waters
which have resulted in some sprinkles over northern portions of the
CWA. These may affect San Diego County this afternoon but will not
be of consequence except perhaps to gather dust on vehicles. Lower
clouds were barely visible over the coastal waters. Surface pressure
gradients were weak onshore KSAN to the deserts at around 3 MBS but
peak winds were still 30 to 40 MPH on the desert slope and near some
passes. Surface dewpoints were well into the 50s across much of the
coastal plain.

Forecast issues, if any, over the next 24 to 48 hours will involve
fog. With the very high sfc dewpoints in place and light sfc winds
expected, it is only a question of the amount of high clouds that
may or may not inhibit radiative cooling overnight.

A weak shortwave trough will be passing by to our NE tonight,
allowing heights to rebound on Sunday, there is an offshore trend
that develops, but it should remain quite weak. In any case, expect
another mild to warm day on Sunday, perhaps with less high clouds.
By Monday, the high clouds should begin increasing again ahead of
the incoming low pressure center from the NW. This may keep max
temps a little lower, but there could still be some patchy fog,
mainly over coastal areas.

Both 12Z ECMWF and GFS runs are in sync, digging a cold upper-level
low pressure center SE across southern and central CA on Tuesday and
pushing it rapidly east on Wednesday. Ahead of it, southerly winds
will increase and become gusty by evening. Some rain will break out
and become increasingly prevalent Monday night on the coastal slopes
of the San Bernardino Mts. Snow levels will be quite high...above
8000 FT ahead of the front, limiting snowfall potential for many of
the resort towns. As the front nears on Tue morning, southerly winds
will be quite strong over San Bernardino County where an Advisory or
High wind Warning may be needed. There will also be a threat of
thunderstorms with brief heavy rainfall rates with and behind the
front on Tuesday, that could set off debris flows in recently burned
areas. There will be an abrupt wind shift to westerly behind the
front and precip should become more showery. Colder air will filter
in, lowering snow-levels before the precip ends entirely later Tue
night or early Wed. Dry and mild weather returns for the latter half
of the week as high pressure rebuilds aloft.

&&

.QPF/Hydrology... All areas should see the first significant rain/
snow of the season when all is said and done on Wednesday. A
moderate PW inflow and fast movement of the storm should help keep
amounts within reasonable limits for a winter storm.  Preliminary
rainfall totals are for 3-5 inches on the slopes of the San
Bernardino Mts, with 1.5 to 3 inches for the coastal slopes of the
other mts. Across the coastal basin...Orange County/Inland Empire
could see 1 to 1.5 inches, with 0.75 to 1.50 inches estimated for
western San Diego County. For the deserts...0.25 to locally 1 inch
is possible, biggest amounts over the high deserts or near
thunderstorms. For snowfall...some heavy snowfall is possible on the
highest mtn peaks, but below to around 5000 FT, it will mainly be
convective showers behind the front that provide any accumulation.
This makes it more difficult to estimate, but several inches are not
out of the question in some spots, which could result in some travel
impacts, especially with the gusty westerly winds.

Weather advisories and/or watches for this event will likley be
formulated and issued later this evening. Forecast rainfall rate
potential would produce debris flows near the fresh burn scars in
Orange and western Riverside Counties, producing moderate impacts
below more steeply sloped areas. Less impact is expected for the
Lilac burn (due to modest terrain influence), and older burn scars
in San Diego County. Flooding of mainstem rivers is not expected.

&&

.AVIATION...
052100Z...Coast...Patches of low clouds and fog within are lingering
at the beaches this afternoon. CIGS are around 500 ft MSL. Impacts
not likely at KCRQ, KSAN and KSNA before 01Z Sunday. Low clouds and
patchy dense fog returning to the coastal airports between 03Z and
06Z Sunday with bases 400-600 ft MSL and vis locally blo 1 mile at
times. The timing of impacts at coastal TAF sites is uncertain. Low
clouds and fog should clear by 17Z Sunday.

Valleys/Mountains/Deserts...BKN-OVC150-200 and unrestricted
visibility through Sunday.below 1000 ft

&&

.MARINE...
A shallow marine layer will result in patchy fog during the nights
and mornings through Monday. Visibilities could be less than 1 mile
at times.

From Tuesday through Wednesday morning a storm will bring rain,
gusty west northwest winds (up to 30 KT gusts) and combined seas of
6-10 ft with steep waves. Small Craft Advisory conditions are
probable.

&&

.BEACHES...
A short-period swell of up to 11 ft from 285 degrees is expected
next Tuesday through Thursday, with high surf and strong rip
currents at the beaches.
&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

PZ...NONE.

&&

PUBLIC...jad
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 7:00 PM PSTWinter Storm WatchSGXRiverside, San Bernardino, San Diego24 hr
Jan 6, 10:09 PM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego70 hr
Jan 7, 12:47 PM PSTSmall Craft AdvisorySGX25 hr

Nearby

High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.